Q:

Does turmeric affect diabetics?

A:

Quick Answer

Taking turmeric may affect people with diabetes, according to MedlinePlus. Research suggests that taking amounts used for medicinal purposes may lower a person's blood sugar, and it is suggested that people with diabetes use caution when taking the supplement.

Continue Reading

Full Answer

People who take diabetes medications such as rosiglitazone, glimepiride, pioglitazone and insulin are warned that taking turmeric with these medication may cause blood sugar to drop too low, especially if diagnosed with type 2 diabetes. In these cases, MedlinePlus states that a patient should monitor blood sugars closely, as the dosage of medicine may need to be changed.

Current research into the effect of turmeric on people with diabetes also suggests that taking a medicinal amount daily for nine months may lower the chance of developing diabetes after being diagnosed with prediabetes, reports MedlinePlus. However, the research into this treatment option is very early, as there is insufficient clinical evidence.

When taking turmeric, patients should be mindful that, even though there usually are no side effects reported, they could possibly experience dizziness, diarrhea, nausea and upset stomach when taking it, states MedlinePlus. Research has found in at least one case that taking large amounts of turmeric caused an abnormal heart rhythm, and everyone using the supplement is advised to avoid large doses until further research is conducted.

Learn more about Nutrition & Diets
Sources:

Related Questions

Explore